At age 84 years, Mrs. P had enjoyed excellent health until two years ago. She experienced unpredictable BP fluctuations ranging from 250/180 mm Hg to 90/50. Her health history was unremarkable. She prided herself on a healthy lifestyle that included a low-fat diet and daily exercise. She never smoked and did not drink alcohol.
Mrs. P’s primary-care physician (PCP) attempted to manage her blood pressure in vain, resulting in a referral to a nephrologist and a cardiologist. Both specialists prescribed antihypertensives in various combinations. She did not tolerate the medications well and had a poor response. Mrs. P occasionally reported syncopal episodes and began falling often. She frequently presented with an assortment of bruises and abrasions from her falls. Several months later, the patient developed Parkinson’s symptoms with a noticeable tremor in her right hand. Carbidopa-levodopa (Sinemet) was added to her medication regimen. Soon after, Mrs. P began experiencing intermittent memory lapses. She occasionally would forget names and faces and sometimes would get lost. Her PCP prescribed donepezil (Aricept) and diagnosed her with mild cognitive impairment.
A month after the diagnosis of mild cognitive impairment, Mrs. P began having vivid visual hallucinations of small animals and insects covering her bedroom, but she showed no fear or concern. At this time, her PCP obtained a neurology consult. A complete blood count, comprehensive metabolic profile, sedimentation rate, vitamin B12, thyroid panel, urinalysis, ECG, electroencephalogram, and MRI were ordered. All were within normal limits, and the MRI revealed only changes consistent for her age. The neurologist changed her diagnosis to Parkinson’s and Alzheimer’s disease because of her tremors, continuing cognitive decline, and the presence of Alzheimer’s disease in the family history. He took her off Sinemet, which sometimes has a side effect of psychosis.1 The neurologist ordered haloperidol (Haldol) 0.5 mg b.i.d. and 0.5 mg as needed for agitation.
Mrs. P continued to have dangerous BP fluctuations. She also began exhibiting agitated behavior with hypermotor activity and constant picking at her clothes. Her visual hallucinations continued, and her PCP changed her medication to risperidone (Risperdal) 0.5 mg b.i.d. and lorazepam (Ativan) 0.5 mg. as needed for agitation. Mrs. P required constant supervision because of her inability to remain still, and her husband was finding it increasingly difficult to care for her. Sitters were hired to stay with the patient 24 hours a day. Lorazepam provided only temporary relief.
One week after initiation of risperidone, Mrs. P had severe mental status changes and became obtunded. She was immediately admitted to the hospital. A repeat MRI revealed no changes. After several days, her BP was stabilized, mental status improved, and she was discharged from the hospital. Mrs. P’s physicians could not explain what had happened. Unknown to the patient or her husband, her discharge medication included a change from risperidone to quetiapine (Seroquel) 25 mg b.i.d. Her first dose of quetiapine after being discharged resulted in orthostatic hypotension and a loss of consciousness, and she was immediately readmitted to the hospital.
At this time, a psychiatry referral was made. Mrs. P’s mental status had changed significantly, and she was frequently confused and having trouble recognizing friends (but could still identify family members). She was extremely restless and could not stand still. She paced around her hospital room with a walker and could not be still in bed or in a chair. Her psychiatrist changed her medication to clozapine (Clozaril). After another severe orthostatic hypotensive reaction, the medication was changed back to haloperidol.
A psychiatric nurse practitioner reviewed Mrs. P’s case and was alarmed by the series of events and the patient’s condition. The current diagnosis of Alzheimer’s and Parkinson’s disease did not fully explain Mrs. P’s symptoms.
The patient’s trouble began with BP fluctuation, or more precisely, dysfunction of the autonomic nervous system (dysautonomia). Spontaneous Parkinson’s symptoms followed, with episodic changes in mental status and cognition. This was accompanied by vivid visual hallucinations with intolerance to antipsychotic medication. One of Mrs. P’s reactions to this medication was akathisia, the uncontrollable, subjective feeling of motor restlessness and a need to move.2
A consultation with Mrs. P’s psychiatrist was requested. The psychiatrist agreed with the findings, and a diagnosis of Lewy body dementia (LBD) was made. The patient’s antipsychotic medication was discontinued, and her severe akathisia stopped within days. Unfortunately, Mrs. P’s overall condition had deteriorated significantly, and she never recovered.
Although it often goes undiagnosed, LBD accounts for 15%-30% of all dementias and is the second most common subtype of dementia.3 The name is derived from the presence of Lewy body proteins that disrupt the brain’s normal function. In LBD, these abnormal proteins are present throughout the brain, including the cerebral cortex, which affects perception, thinking, and behavior. Lewy bodies can only be detected by autopsy, but diagnosis can be made based on symptom presentation. Many symptoms of LBD overlap with those of Alzheimer’s and Parkinson’s dementia, but there are significant differences that affect treatment options.
According to the Lewy Body Dementia Association, the disease’s main features include: (1) dementia with fluctuating cognition; (2) visual hallucinations; (3) spontaneous Parkinson’s symptoms; and (4) sensitivity to antipsychotic medication, which is manifested by akathisia and an increase in psychotic symptoms.4 Severe autonomic dysfunction is present in 62% of patients with LBD.1,4,5
In Mrs. P’s case, an early diagnosis of LBD would have prevented the development of akathisia and eliminated prolonged and unnecessary discomfort. Akathisia is a common side effect of antipsychotic medication and can easily be confused with agitation. The administration of quetiapine, haloperidol, risperidone and clozapine worsened Mrs. P’s condition, which should have been a red flag for LBD. All of these medications block alpha-1 adrenergic receptors that cause dizziness and orthostatic hypotension (already a problem because of Mrs. P’s autonomic dysfunction). Risperidone and haloperidol also block dopamine-2 receptors in the striatum, resulting in such side effects as extrapyramidal symptoms, compounding the akathisia. Elderly patients require careful dosing and titrating of antipsychotic medication. Mrs. P experienced abrupt medication changes that increased dangerous side effects.2,6
The patient met the criteria necessary to diagnose LBD, but they presented one symptom at a time over an extended period. Mrs. P’s diagnosis should not have stopped with Alzheimer’s, because the full expression of LBD can take one to two years.4 Continuous monitoring of symptom progression and interdisciplinary discussion could have helped piece together this difficult clinical picture.
Awareness of the dementia subtypes and treatment variation is crucial. More practitioners trained in geriatrics and psychogeriatrics are needed, especially considering the enormous population growth of persons over age 65 years. Advanced age increases the risk of all dementias, and care must be taken to avoid complacency when treating dementia disorders. Accurate diagnosis can improve the quality of life for seniors and their families.
Ms. Magyar is a supervisor in the outpatient medication clinic at The Centers in Ocala, Fla.
1. Neef D, Walling AD. Dementia with Lewy bodies: an emerging disease. Am Fam Physician. 2006;73:1223-1229. Available at www.aafp.org/afp/2006/0401/p1223.html.
2. Claxton KL, Chen JJ, Swope DM. Drug-induced movement disorders. J Pharm Pract. 2007;20:415-429.
3. Kalapatapu RK. Dementia: a focused review. Psychiatr Times. 2010;27:61-62.
4. Lewy Body Dementia Association, Inc. Symptoms. Available at www.lbda.org/category/3438/symptoms.htm.
5. Walter BL. Cardiovascular autonomic dysfunction in patients with movement disorders. Cleve Clin J Med. 2008;75 Suppl 2:S54-S58. Available at www.ccjm.org/content/75/Suppl_2/S54.long.
6. Stahl SM. Essential Psychopharmacology: The Prescribers Guide. Cambridge, United Kingdom: Cambridge University Press; 2005:92-412.
All electronic documents accessed November 15, 2010.